Insulin is a lifesaving drug in diabetes. It can also be a dangerous drug, if misused. Do you know how to use insulin safely?
Taking too much insulin can cause low blood sugar or “hypoglycemia,” which can cause fainting, seizures, or even death. How careful are you to give yourself the right amount? Here are some things that can go wrong.
For people who are on two insulins, a long-acting basal and a rapid-acting insulin for meals, there’s a danger of mixing them up. If you give the wrong one, you could be at risk for serious hypos.
Drs. Patrick J. O’Connor, MD, MPH, JoAnn M. Sperl-Hillen, MD, and diabetes educator Becky Klein, RN, CDE, recommend on Diabetes Self-Management ways to avoid this confusion.
• Keep your rapid-acting and long-acting insulins in consistent and different locations.
• Mark your vials or pens in some way so it’s clear which is which.
• Note whether one of your insulins is cloudy and one clear and remember and write down which is which.
• Use a pen for one type of insulin and syringes and a vial for the other.
Since rapid-acting insulin is taken before meals, it makes sense to keep rapid-acting insulin on a kitchen table or counter. Since basal insulin is usually taken at bedtime or on awakening, it’s logical to keep long-acting insulin on a bedside table.
You can use masking tape labels on pens to say “Basal” or “Bolus” (mealtime). If you take small doses, you can also write the date opened on a pen to remind you when it needs to be discarded.
People also forget shots and dosages. Joyce Larson suggested:
• Set alarms on your phone to remind you when to take a shot.
• Have a list of your insulin amounts near where you keep the insulin as a reminder.
Linda Donaldson recommends that if you inject with syringes several times a day, you can take out the number of syringes you will need for the day when you get up, or the night before. They will remind you to take the doses you need.
Dr. O’Connor et al warned that people sometimes “skip a dose of long-acting insulin at bedtime because of a lower-than-normal reading. This decision may cause blood glucose levels to run high all of the next day.” Don’t skip.
They also caution that insulin must be taken even when ill, because sickness can raise blood sugar even if you don’t eat. “Have a sick-day plan that you have discussed with your doctor and diabetes educator,” they advise. “It should specify how to maintain blood glucose control while you are ill and also when to call your health-care provider for advice.”
Also remember to store insulin correctly. This usually means refrigerating, but each vial or pen should come with instructions for storage and use.
Prescribing and pharmacy errors
Sometimes doctors and pharmacies make mistakes in prescriptions. We need to carefully check any new prescription. An article in the French medicine journal Prescrire cautioned:
“Errors involving insulin can occur at each step of the medication-use process: prescribing, data entry, preparation, dispensing, and administration. When prescribing insulin, wrong-dose errors have been caused by the use of abbreviations, especially ‘U’ instead of the word ‘units’ (often resulting in a 10-fold overdose because the ‘U’ is read as a zero), or by failing to write the drug’s name correctly or in full.”
There are now so many kinds of insulins that it is easy for doctors and pharmacies to confuse them. O’Connor, Sperl-Killen, and Klein advise, “When you refill your prescriptions, note whether your pills or insulin look different from those you normally take. If they do differ, check it out with your pharmacist.” Also carefully review the labels to make sure they are the same doses.
Hospitals and doctor’s offices make these errors as frequently as patients do, or even more. The Prescrire article continues, “The sheer number of insulin products is a source of confusion and, ultimately, wrong-dose errors, and often overdose.”
So if you can, ask hospital staff what they’re giving you, or have a family member or friend with you who can ask to make sure the insulin dose given is the correct one.
Insulin pumps do away with the problems of syringe confusion and forgetting doses. They have their own problems, though. They come with hundreds of pages of instructions you would do well to learn. And they can malfunction. Here are some tips diabetes bloggers and manufacturers offer to be safe with pumps.
Allison Blass, formerly of Diabetes Mine, says to be ready if a pump malfunctions or is damaged. “Always keep a prescription or a bottle of long-acting insulin handy (and bring it with you when you travel!). Make sure to keep the prescription up-to-date, as they usually expire after six months.”
Make sure you write down your insulin pump settings in case a power surge or accident wipes them out. Update your written list every time you change settings. Certified diabetes educator Gary Scheiner, a frequent Diabetes Self-Management contributor, has more advice for safe pump use in Allison’s article.
Pump maker Medtronic strongly cautions against getting pumps wet. Don’t get tubing connections wet either; wetness can impair insulin flow. Avoid temperatures above 108° F or 42° C, or below 34° F or 1° C. Insulin degrades at high and low temperatures. “If you are outside in cold weather, wear your pump close to your body and cover it in warm clothing. If you are in a warm environment, take measures to keep your pump and insulin cool.”
Other problems with pumps can include bad infusion sites, sites that are not changed often enough, and various others we wrote about in this article. If you want to use a pump — a good idea for many people — take the time to learn to use it for yourself or your child.
Having diabetes during holidays can be tricky, but with the right strategy and mindset, you can spend most of your time simply enjoying the season. Bookmark DiabetesSelfManagement.com and tune in tomorrow to get several tips Scott Coulter has gathered during his 22 years with Type 1 diabetes.
Source URL: https://www.diabetesselfmanagement.com/blog/using-insulin-safely/
David Spero: David Spero has been a nurse for 40 years and has lived with multiple sclerosis for 30 years. He is the author of four books: The Art of Getting Well: Maximizing Health When You Have a Chronic Illness (Hunter House 2002), Diabetes: Sugar-coated Crisis — Who Gets It, Who Profits, and How to Stop It (New Society 2006, Diabetes Heroes (Jim Healthy 2014), and The Inn by the Healing Path: Stories on the road to wellness (Smashwords 2015.) He writes for Diabetes Self-Management and Pain-Free Living (formerly Arthritis Self-Management) magazines. His website is www.davidsperorn.com. His blog is TheInnbytheHealingPath.com.
Disclaimer of Medical Advice: You understand that the blog posts and comments to such blog posts (whether posted by us, our agents or bloggers, or by users) do not constitute medical advice or recommendation of any kind, and you should not rely on any information contained in such posts or comments to replace consultations with your qualified health care professionals to meet your individual needs. The opinions and other information contained in the blog posts and comments do not reflect the opinions or positions of the Site Proprietor.
Copyright ©2020 Diabetes Self-Management unless otherwise noted.